Alert archive / California / Frost Advisories in 2023
Frost Advisory 7, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Mar 30, 2023, 10:56 AM PDT for Mendocino County, California. It took effect at Mar 31, 2023, 1:00 AM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2023, 10:56 AM PDT (17:56 UTC)
- In effect from
- Mar 31, 2023, 1:00 AM PDT
- Expired
- Mar 31, 2023, 9:00 AM PDT
- In force
- 8 hr
- Issued by
- NWS Eureka, CA
County Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 5.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
162 WWUS76 KEKA 301756 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1056 AM PDT Thu Mar 30 2023 CAZ110-111-114-310430- /O.NEW.KEKA.FZ.W.0007.230331T0800Z-230331T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 1056 AM PDT Thu Mar 30 2023 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake Counties. * WHEN...From 1 AM to 9 AM PDT Friday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ113-115-310430- /O.NEW.KEKA.FR.Y.0007.230331T0800Z-230331T1600Z/ Southeastern Mendocino Interior-Southern Lake- 1056 AM PDT Thu Mar 30 2023 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT FRIDAY... * WHAT...Temperatures as low as 36 will result in frost formation. * WHERE...Southeastern Mendocino Interior and Southern Lake Counties. * WHEN...From 1 AM to 9 AM PDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
2 follow-up statements
029 WWUS76 KEKA 310427 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 927 PM PDT Thu Mar 30 2023 CAZ110-111-114-311600- /O.CON.KEKA.FZ.W.0007.230331T0800Z-230331T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 927 PM PDT Thu Mar 30 2023 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM FRIDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Northwestern Mendocino Interior, Northeastern Mendocino Interior, and Northern Lake County. * WHEN...From 1 AM to 9 AM Friday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. $$ CAZ113-115-311600- /O.CON.KEKA.FR.Y.0007.230331T0800Z-230331T1600Z/ Southeastern Mendocino Interior-Southern Lake- 927 PM PDT Thu Mar 30 2023 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM FRIDAY... * WHAT...Temperatures as low as 36 will result in frost formation. * WHERE...Southeastern Mendocino Interior and Southern Lake Counties. * WHEN...From 1 AM to 9 AM Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. $$
934 WWUS76 KEKA 311550 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 850 AM PDT Fri Mar 31 2023 CAZ110-111-114-311700- /O.EXP.KEKA.FZ.W.0007.000000T0000Z-230331T1600Z/ Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 850 AM PDT Fri Mar 31 2023 ...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... $$ CAZ113-115-311700- /O.EXP.KEKA.FR.Y.0007.000000T0000Z-230331T1600Z/ Southeastern Mendocino Interior-Southern Lake- 850 AM PDT Fri Mar 31 2023 ...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING... $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Mar 30, 3:07 AM PDT, 7 hours 49 minutes earlier.
Area forecast discussion, Mar 30, 3:07 AM PDT, 7 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
307 AM PDT Thu Mar 30 2023
.SYNOPSIS...Cold temperatures are expected this morning across
interior valleys. Isolated afternoon light showers are possible
through Friday, with more abundant rainfall developing this
weekend into early next week.
&&
.DISCUSSION...Strong radiational cooling is occurring across
interior valleys this morning with low temperatures falling into
the 20s across many interior mountain valleys, ranging to the low
30s in southern and western Mendocino County. Coastal areas saw
too much cloud cover to realize the lower temperatures previously
expected. As of 3am lows along the north coast are generally in
the lower 40s. Otherwise, mainly dry weather is forecast to occur
across the region today and Friday as weak midlevel shortwave
ridging develops across the West Coast...though a few isolated
showers may develop across interior ridges during peak afternoon
heating. More abundant and widespread rainfall is then forecast to
occur this weekend as an upper trough enters the PACNW.
Thereafter, multi- model guidance shows an upper trough amplifying
over the West Coast/WRN CONUS early next week and aiding in
additional low elevation rain and high elevation snow.
&&
.AVIATION...Low clouds and fog developed overnight across some of
the inland valleys, with marine stratus along the North Coast.
IFR/MVFR ceilings have been impacting KACV and KUKI, and is expected
to be affecting this morning KCEC. Expect low clouds lifting during
the morning hours. However, mixing clouds will spread across the
region ahead of the next frontal system approaching the region
Friday night. Calm to very light and variable winds are forecast
through this morning, becoming westerly around 3 to 7 kts at all
terminals after 30/18Z.
&&
.MARINE...Northerly winds will weaken this morning and turn
westerly by the afternoon. Southerly winds will redevelop late
tonight into Friday morning as another frontal system approaches.
Winds will increase ahead of the front reaching advisory-level
late morning/early afternoon on Friday and ramp up to near Gale
force gusts late Friday night, at least across the northern
waters. Winds weaken again this weekend, then possibly turn
northerly early next week. Seas remain locally generated, with
some small swells intermittently mixing in.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Freeze Warning until 9 AM PDT this morning for CAZ109-112-
113-115.
Hard Freeze Warning until 9 AM PDT this morning for CAZ110-
111-114.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 4 PM Friday to 9 AM PDT Saturday
for PZZ450.
Small Craft Advisory from 11 AM Friday to 9 AM PDT Saturday
for PZZ470.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Mar 30, 2:50 AM PDT, 8 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 250 AM PDT Thu Mar 30 2023 CAZ101>108-311000- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- 250 AM PDT Thu Mar 30 2023 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ109-112-113-115-311000- Mendocino Coast-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Southern Lake- 250 AM PDT Thu Mar 30 2023 ...FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Freeze Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ110-111-114-311000- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 250 AM PDT Thu Mar 30 2023 ...HARD FREEZE WARNING IN EFFECT UNTIL 9 AM PDT THIS MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Hard Freeze Warning is currently in effect. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 30, 7:38 AM PDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
738 AM PDT THU MAR 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 E REDWOOD VALLEY 39.27N 123.18W
03/29/2023 M0.25 INCH MENDOCINO CA COCORAHS
37 MINUTES OF SMALL HAIL. BLANKETED THE
GROUND. VARIED FROM PEA TO RICE SIZED.
STATION ELEVATION: 912 FT.
&&
JHWThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 8:51 PM PDT | Small Craft Advisory | EKA | 6 hr | |
| Mar 29, 8:51 PM PDT | Small Craft Advisory | EKA | 66 hr | |
| Mar 30, 10:56 AM PDT | Freeze Warning | EKA | Lake, Mendocino | 22 hr |
Nearby
Frost Advisories in California, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.